Iowa, 2011

Flooding in Iowa, June 9 to 21, 2011

June 9 to 21, 2011 · NWS DMX · 7 events in 6 counties and zones

Relatively dry weather prevailed for the first week of June allowing the completion of nearly of all of the corn and soybean planting. However, rainfall was frequent and sometimes excessive from the 8th through the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$930,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Relatively dry weather prevailed for the first week of June allowing the completion of nearly of all of the corn and soybean planting. However, rainfall was frequent and sometimes excessive from the 8th through the 22nd. Heaviest rains fell over northern Warren County on the 9th-10th with an unofficial two-day total of 9.31 inches just south of Norwalk. Rainfall frequently was heaviest over south central and southeast Iowa with record totals for any month set at Keosauqua (16.14 inches, old record 14.89 in June 1905 among 123 years of data) and at Bloomfield (14.60 inches, old record 14.31 in August 1970 among 92 years of records). Meanwhile rainfall was less than normal over much of northeastern Iowa where Cresco reported their driest June since 1989 with only 2.39 inches of rain. The first round of heavy rainfall brought flooding to central into southeast Iowa, though the flooding was not extreme with the first heavy rainfall event with the exception of the Norwalk, Indianola, and Bussey areas where the heaviest rainfall was centered. The river flooded several feet above flood stages in these areas. Downstream, along the Des Moines River, flooding began in Eddyville and Ottumwa. For the purposes of documentation, the subsequent crests are contained in this period, though they did go below flood stage intermittently. There reason for not trying to separate these two sites is because the river level is nearly totally controlled by Red Rock Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 9, 6:19 AM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Jun 9, 6:19 AM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
719 AM CDT THU JUN 9 2011

.UPDATE...
BACKED OFF POPS SLIGHTLY AFTER 15Z THINKING WAA WILL WANE
SUFFICIENTLY TO DECREASE COVERAGE.  FORECAST ALREADY SENT...BUT
TRACE ECHOES JUST BEGINNING TO FILL IN FROM MCS TOWARD KSUX ARE
DISCONCERTING.  THIS COULD INDICATE MORE ELEVATED...NON-LOW LEVEL
JET BASED...WAA MAY CONTINUE TO FIRE CONVECTION THROUGH THE MORNING
ALONG BAROCLINIC ZONE.

ADDED 12Z TAF DISCUSSION.

&&

.SHORT TERM /TONIGHT/...
INCREASING WARM AIR/THETA-E ADVECTION CONTINUES TO LIFT
NORTHWARD INTO IA EARLY THIS MORNING.  EFFECTIVE SHEAR AND SRH
CONTINUES TO ORGANIZE CONVECTION SUFFICIENTLY TO REALIZE 200-500
J/KG HAIL CAPES AND MULTIPLE SUB SEVERE HAIL REPORTS.  MOISTURE
TRANSPORT/CONVERGENCE ALONG 305K ISENT SFC JUST ABOVE INVERSION IS
ALSO FEEDING MCS BUT FLOW IS RELATIVELY WEAK AT THIS LEVEL...ONLY
10-15KTS INTO IA...LIKELY KEEPING MCS FROM BEING TOO SIGNIFICANT SVR
WISE OR WITH HEAVY RAINS.  PWS ABOVE 1.5 AND WARM CLOUD DEPTHS
12-13K FT ARE IN SOURCE REGION HOWEVER SO PATCHY HEAVY RAINS WILL
CONTINUE TO BE A THREAT INTO THE EARLY MORNING.  RECENT DRY
CONDITIONS WILL LIKELY LIMIT FLASH FLOOD POTENTIAL FOR THIS ROUND
TODAY...BUT POTENTIAL WILL HAVE TO BE WATCHED LATER.

EXPECT THIS MCS TO FADE LATER THIS MORNING AS WAA WANES...TYPICAL
DIURNAL TREND...SO HAVE LOWERED POPS INTO CHANCES THIS AFTERNOON.
VARIOUS HIGH RES WRF RUNS SUGGEST BETTER POTENTIAL EARLY THIS
MORNING...AND THEN AGAIN BEYOND THIS VALID PERIOD INTO THIS EVENING.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
FOR TONIGHT...A SHORTWAVE PUSHES ACROSS THE NORTHERN/CENTRAL PLAINS
WHILE A WARM FRONT LIFTS NORTH/NORTHEAST ACROSS THE CWA.  STRONG
OVER RUNNING WILL SET UP AND WE WILL BE SETTING THE STAGE FOR HEAVY
RAIN AGAIN TONIGHT...THIS TIME OVER THE NORTH/NORTHEAST.  IN
ADDITION TO THIS...THE NAM IS SUGGESTING A SPEED MAX LIFTING ACROSS
THE SOUTHWEST LATE THIS AFTERNOON OR EARLY EVENING.  THIS FEATURE
WILL INCREASE THE SHEAR ACROSS THAT AREA AND WITH STEEP LAPSE RATES
AND AND SURFACE BASED CAPES OF 3500+ J/KG ALL MODES OF SEVERE
WEATHER POSSIBLE AT LEAST INITIALLY.  HAIL AND WIND THE MOST LIKELY
WITH ISOLATED TORNADOES ALSO POSSIBLE.  FRIDAY ANOTHER SHORT WAVE
FINALLY SHOVES THE COLD FRONT SOUTH AND EAST TAKING THE PRECIP
THREAT WITH IT.  HOWEVER...PRETTY COLD AIR ALOFT SO I AM NOT
CONVINCED THAT WE WONT SEE ONE MORE ROUND OF STRONG STORMS IN THE
AFTERNOON BEFORE EXITING.  ZONAL FLOW THEN FOR SATURDAY INTO SUNDAY
AND NO SHORTWAVES PROGGED TO PUSH ACROSS THE FLOW SHOULD DRY THINGS
OUT A BIT BEFORE WARM ADVECTION RETURNS FOR LATE SUNDAY/ SUNDAY
NIGHT AND MORE STORMS.  WARM FRONT HANGS ONCE AGAIN ACROSS THE
SOUTHWEST/SOUTHERN PORTIONS OF THE CWA FOR PERIODS OF STORMS
CONTINUING THROUGH THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...09/12Z
LOW CONFIDENCE IN THIS FORECAST PERIOD DUE TO CONVECTION TRENDS.
THUNDER SHOULD CONTINUE TO AFFECT KDSM/KOTM EARLY THIS MORNING
FOLLOWED BY RELATIVELY LULL ACROSS SITES LATER TODAY.  THUNDER IS
POSSIBLE DURING THIS PERIOD...BUT DID NOT WANT TO CARRY CB WORDING
THROUGH ENTIRE PERIOD.  BETTER CHANCES WILL BE TONIGHT WHEN SYSTEM
UPSTREAM APPROACHES.  CIGS WILL LOWER TO AT LEAST MVFR TONIGHT IN
STEADY ELY WIND.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...BSS
LONG TERM...FAB
Hazardous weather outlook, Jun 9, 9:37 AM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1037 AM CDT THU JUN 9 2011

IAZ004>007-015>017-023>028-035>039-049-050-101100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-
HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
1037 AM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE AREA DURING
THE AFTERNOON. SEVERE WEATHER WILL BE CONFINED TO LARGE HAIL.
HEAVY RAINFALL IS ALSO EXPECTED WITH THESE STORMS. BY
TONIGHT...WIDESPREAD THUNDERSTORMS ACTIVITY IS EXPECTED WITH LARGE
HAIL AND HEAVY RAINFALL REMAINING THE MAIN THREATS. THERE IS SOME
WIND THREAT AS WELL...MAINLY ALONG THE HIGHWAY 20 CORRIDOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE THROUGH FRIDAY NIGHT...MAINLY EAST
OF INTERSTATE 35. THE RISK OF SEVERE STORMS IS LOW. ADDITIONAL
CHANCES FOR THUNDERSTORMS RETURNS SUNDAY NIGHT THROUGH EARLY
WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL WITH
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO TONIGHT.

IAZ033-034-044>048-057>062-070>075-081>086-092>097-101100-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
1037 AM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO PERSIST
THROUGH THE AFTERNOON. MAIN THREATS WILL BE FROM LARGE HAIL UP TO
GOLF BALL SIZE ALONG WITH VERY HEAVY RAINFALL. ADDITIONAL
THUNDERSTORMS ARE EXPECTED TONIGHT WITH LARGE HAIL AND HEAVY
RAINFALL REMAINING POSSIBLE AS WELL AS A STRAIGHT LINE WIND
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE THROUGH FRIDAY NIGHT...MAINLY EAST
OF INTERSTATE 35. THE RISK OF SEVERE STORMS IS LOW. ADDITIONAL
CHANCES FOR THUNDERSTORMS RETURNS SUNDAY NIGHT THROUGH EARLY
WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL WITH
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO TONIGHT.

CC

In the hours before

Local storm report, Jun 9, 8:35 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
935 AM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     HAIL             URBANDALE               41.64N 93.74W
06/09/2011  E1.75 INCH       POLK               IA   TRAINED SPOTTER

            MAINLY NICKEL AND QUARTER HAIL WITH A FEW THE SIZE OF
            GOLFBALLS AT THE URBANDALE GOLF AND COUNTRY CLUB

&&

CCOGIL
Local storm report, Jun 9, 8:36 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
936 AM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     HAIL             1 SE CLIVE              41.60N 93.76W
06/09/2011  E1.00 INCH       POLK               IA   TRAINED SPOTTER

            AT WOI-TV

&&

SSEARCY
Local storm report, Jun 9, 8:38 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
938 AM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     HAIL             4 N DES MOINES          41.64N 93.62W
06/09/2011  E1.00 INCH       POLK               IA   LAW ENFORCEMENT

&&

SSEARCY
Local storm report, Jun 9, 8:40 AM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
940 AM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     HAIL             DES MOINES              41.58N 93.62W
06/09/2011  E1.00 INCH       POLK               IA   TRAINED SPOTTER

            INTERSECTION OF 12TH AND SHAWNEE...HIGHLAND PARK AREA

&&

BF
Local storm report, Jun 9, 9:00 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1000 AM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             1 E CLIVE               41.61N 93.75W
06/09/2011  M1.50 INCH       POLK               IA   NWS EMPLOYEE

            WENT OUT AFTER THE HAIL ENDED AND MEASURED UP TO PING
            PONG SIZED HAIL.

&&

CCOGIL
Local storm report, Jun 9, 9:04 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1004 AM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     HAIL             DES MOINES              41.58N 93.62W
06/09/2011  E1.75 INCH       POLK               IA   TRAINED SPOTTER

            INTERSECTION OF 12TH AND SHAWNEE IN THE HIGHLAND PARK
            AREA.

&&

BF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Warren

When
June 9, 11:02 AM CST to June 17, 10:55 AM CST
Where
Warren County, 2.23 mi NNW of Churchville to 1.98 mi NW of Churchville
Cause
Heavy Rain
Property damage
$300,000
Reported by
Official NWS Observations
Coordinates
41.429, -93.790

Flood, Marion

When
June 10, 3:15 AM CST to June 16, 5:26 AM CST
Where
Marion County, 1.83 mi WNW of Bussey to 1.41 mi SW of Tracy
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
41.211, -92.932

Flood, Warren

When
June 10, 3:57 AM CST to 6:48 PM CST
Where
Warren County, 2.2 mi ENE of Hartford to 1.21 mi SSE of Summerset
Cause
Heavy Rain
Property damage
$200,000
Reported by
Official NWS Observations
Coordinates
41.485, -93.383

Flood, Mahaska

When
June 10, 5:17 AM CST to June 20, 4:07 PM CST
Where
Mahaska County, 8.16 mi S of Cedar to 4.48 mi SSW of Cedar
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.102, -92.533

Flood, Wapello

When
June 10, 6:20 AM CST to June 21, 3:56 AM CST
Where
Wapello County, 3.11 mi S of Eddyville to 1.4 mi WSW of Eldon
Cause
Heavy Rain
Property damage
$300,000
Reported by
Official NWS Observations
Coordinates
41.125, -92.637

Flood, Polk

When
June 10, 9:47 AM CST to 10:22 PM CST
Where
Polk County, 1.99 mi N of (Dsm)des Moines Intl to 2.39 mi SSE of Des Moines
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.559, -93.675

Flood, Dallas

When
June 10, 12:15 PM CST to 11:00 PM CST
Where
Dallas County, 2.47 mi N of (Dsm)des Moines Intl to 1.9 mi ESE of West Des Moines
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.566, -93.672

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311336, 311333, 311334, 311324, 311330, 311332, 311331.